Although anticoagulants are beneficial in the prevention and management of many thromboembolic disorders, they can cause serious bleeding. However, the risk of anticoagulant-related bleeding is not clearly defined for older patients, who are likely to benefit the most from anticoagulant therapy. Older patients may be at increased risk for anticoagulant-related bleeding because of their increased incidence of adverse drug reactions, increased prevalence of comorbidity and polypharmacy and increased vascular and endothelial fragility. Furthermore, the anticoagulant effect of warfarin is increased in older patients. Therefore, it is important to determine whether or not heparin-related and warfarin-related bleeding are more common in older patients. Most studies that have examined age as a risk factor for heparin-related bleeding have found bleeding to be more frequent in older patients: patients 60 years and older were approximately 3 times as likely to develop bleeding during heparin therapy than were younger patients. Studies that have examined age as a risk factor for warfarin-related bleeding have found conflicting results. Seven studies, enrolling a total of 14 388 patients, found that older patients were approximately twice as likely to bleed during warfarin therapy. In contrast, 7 studies, enrolling a total of 2940 patients, found no increase in the frequency of warfarin-related bleeding in older patients. These findings provide a basis for weighing the risks of anticoagulant therapy and for making decisions about the use of anticoagulants in older patients. These findings also indicate the potential value of methods to decrease the frequency of anticoagulant-related bleeding in older patients. Such methods include maintaining the anticoagulant effect within the therapeutic range and recognising other modifiable factors, such as medication use, that may promote bleeding. © 1995, Adis International Limited. All rights reserved.